It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Hair Loss / Alopecia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-04-2009, 12:13 PM   #1
Member
(female)
 
Join Date: Apr 2006
Posts: 54
lulu222 HB User
Spironolactone for hair loss?

While trying to figure out my Thyroid issues where my main symptoms are hair loss and the inability to lose weight, the doctor precribed Spironolactone 100 mg for the hair loss. I also found the Spironolactone cream on the internet.

The pill has side effects and the cream has to be used twice a day and makes your hair greasy. Neither have had any effect on the hair loss so far. (Approx. 2 months.)

Has anyone had success with this medication or cream?

I read on some posts the Spironolactone is used to stop body hair growth. It's confusing that it would be used for hair head growth.
So I'm confused and concerned about the side effects. If my hair starts growing again then maybe it's worth it but if there is only a slight shot it'll help it's not. The doctor that prescribed it doesn't seem to be an expert on the issue since I have to keep suggesting different types of blood tests and realized they still haven't tested my Vitamin D yet.

Thanks for any input.

 
Old 10-04-2009, 03:34 PM   #2
Senior Veteran
(female)
 
Join Date: Mar 2003
Location: Australia
Posts: 3,987
Audrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB User
Re: Spironolactone for hair loss?

I just need to clarify, you mentioned thyroid, but do you have a thyroid problem and you are being medicated for it???

The weight and hair issue is common for thyroid sufferers. If you have a thyroid problem i'd guess you are hypothyroid? It can take time for weight and hair issues to correct as you have to wait for the meds to start working.

It would be advisable for you to get your Vitamin D and your Ferritin (iron stores) tested, they ought to be up at thigh end of the lab range to be of benefit.

My hair was shedding too much, but now it's better. I still get phases where it sheds more at certain times, but much better than what i was before. My thyroid doctor rechecks my TSH, Free T3, Free T4, Thyroid Antibodies, ACTH, morning cortisol level, ferritin, Vit D, quite regularly while he's trying to stabilise everything. He's also keeping tabs on my adrenal function and estrogen, progesterone, testosterone and DHEA-S during intervals by doing a saliva test, just to see that my hormones are balancing out, as everything was thrown out of balance with me.

A lot goes wrong when the thyroid isn't working properly and it affects so many other areas within the body. If you are being medicated for your thyroid it's a good idea that your doctor checks your adrenal function to see what your cortisol is doing as too much or not enough cortisol can cause hair shedding too. If your cortisol and your DHEA-S are not balanced then that too will cause hair shedding. Low Ferritin or low Vit D can cause hair shedding. Your thyroid T4 and T3 not being where they ought to be can cause hair shedding.

It's better to find out what's wrong and what's not, rather than risking more side effects by using a hair restorative which can potentially cause more problems. Years ago when i first began noticing my abnormal shedding, my GP told me to use Rogaine. I was fortunate that the lady at the chemist laughed and found it ridiculous, saying i was wasting my money and i should find out what my problem was. I didn't know back then that it was thyroid related as i kept being told my thyroid was fine, when it wasn't.

Good luck and hoping things get better for you

 
Sponsors Lightbulb
   
Old 11-04-2009, 01:47 PM   #3
Junior Member
(female)
 
Join Date: May 2009
Posts: 10
marci1980 HB User
Re: Spironolactone for hair loss?

spiro has helped me not to get pimples and oil on my face. Also body hair has lessened, gotten finer. So i find it works great for that. I get my potassium checked regulary by my family doctor so it doesnt get too high. I do shed less on my head but has not helped too much for growing it back Its been maybe 2 yrs or more now ive been on it. started at 25mg/day to 50mg/day to 100mg/day to 200mg/day. Now back to 100mg/day at bedtime with food has no side effects. I find i couldnt take during the day made me sleepy and Ii had to urinate alot..lol

hope that helps.
=D

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Taking Spironolactone & iron for hair loss luv2beamom Hair Loss / Alopecia 1 07-13-2009 04:52 PM
Facial Hair Growth -- Spironolactone + Vaniqa? tiggerbuddy Hair Problems 3 08-09-2007 04:29 PM
Spironolactone for Acne erehgall Acne 63 07-28-2006 07:52 AM
gyno/derm WHY WON'T THEY RX SPIRO???? chicken1 Acne 15 03-19-2006 06:32 AM
Spironolactone vs. Accutane vs. Dr's opinion! TKK3 Acne 6 05-17-2005 11:38 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



itsmekelly (4), White Feather (4), Audrey-B (2), superscott (2), mano (1), zuzu8 (1), Linma2428 (1), Choice (1), OscarFan (1), luvmakeup1000 (1)

Site Wide Totals

teteri66 (1177), MSJayhawk (1004), Apollo123 (903), Titchou (847), janewhite1 (823), Gabriel (758), ladybud (753), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 06:16 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!